Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Amarillo, TX

May 16, 2017Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2017, 2:44 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 2:44 PM CDT (19:44 UTC)
Expired
May 16, 2017, 3:45 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:45 PM CDTTORNADO4 Nnw Balko, OKREPORT OF TORNADO ON THE GROUND 1 MILE SOUTH AND 2 MILES WEST OF BALKO. BRIEF TOUCHDOWN. LESS THAN A MINUTE.
May 16, 3:00 PM CDTHAIL 1.25Bryans Corner, OK
May 16, 3:02 PM CDTHAIL 24 W Beaver, OKHEN EGG SIZED HAIL REPORTED.
May 16, 3:13 PM CDTHAIL 2.75Forgan, OK
May 16, 3:15 PM CDTHAIL 1.51 E Forgan, OK
May 16, 3:20 PM CDTHAIL 3.5Forgan, OKLATE REPORT... FOUND ONE VERY LARGE STONE AROUND 3.5 INCHES IN DIAMETER.
May 16, 3:51 PM CDTHAIL 2.751 Nnw Bryans Corner, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS54 KAMA 161944
SVRAMA
OKC007-139-162045-
/O.NEW.KAMA.SV.W.0096.170516T1944Z-170516T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
244 PM CDT TUE MAY 16 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Beaver County in the Panhandle of Oklahoma...
  Northeastern Texas County in the Panhandle of Oklahoma...

* Until 345 PM CDT

* At 243 PM CDT, a severe thunderstorm was located over Boyd, or 18
  miles north of Perryton, moving northeast at 35 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. A wall cloud 
           is being observed with this storm. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Beaver, Tyrone, Forgan, Elmwood, Bryans Corner, Baker, Boyd,
  Mocane, Turpin, Floris and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3652 10061 3665 10091 3686 10119 3700 10111
      3700 10008
TIME...MOT...LOC 1943Z 207DEG 30KT 3667 10083 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
719 
WWUS54 KAMA 162005
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
305 PM CDT TUE MAY 16 2017

OKC139-162014-
/O.CAN.KAMA.SV.W.0096.000000T0000Z-170516T2045Z/
Texas OK-
305 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TEXAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3657 10055 3673 10073 3684 10073 3700 10069
      3700 10008
TIME...MOT...LOC 2004Z 219DEG 39KT 3678 10055 

$$

OKC007-162045-
/O.CON.KAMA.SV.W.0096.000000T0000Z-170516T2045Z/
Beaver OK-
305 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EASTERN BEAVER COUNTY...

At 304 PM CDT, a severe thunderstorm was located over Beaver, moving
northeast at 40 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Beaver, Forgan, Mocane, Elmwood and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3657 10055 3673 10073 3684 10073 3700 10069
      3700 10008
TIME...MOT...LOC 2004Z 219DEG 39KT 3678 10055 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Ward
342 
WWUS54 KAMA 162027
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
327 PM CDT TUE MAY 16 2017

OKC007-162045-
/O.CON.KAMA.SV.W.0096.000000T0000Z-170516T2045Z/
Beaver OK-
327 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN BEAVER COUNTY...

At 326 PM CDT, a severe thunderstorm was located 7 miles northeast of
Forgan, or 12 miles northeast of Beaver, moving northeast at 35 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters reported baseball size hail in 
         Forgan. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Forgan and Mocane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3683 10029 3678 10046 3685 10056 3700 10055
      3700 10008
TIME...MOT...LOC 2026Z 210DEG 32KT 3697 10041 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:28 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 16, 1:28 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Tue May 16 2017

.MESOSCALE UPDATE...
...Severe weather outbreak likely today...

* Overview/Bottom Line: This has the makings of a pretty
  significant severe weather outbreak and as much we dug for a
  reason it may not happen, there are few to point to. Everyone
  stay safe and weather aware today!

* Synoptic Overview: A synoptically evident severe weather outbreak
  pattern has set up with pretty much all the boxes checked and also
  verified by observational data. In short, an upper low analyzed
  near Las Vegas this morning will open as it bottoms out over srn
  NM this afternoon before lifting and deepening again as it ejects
  over us tonight. Though the best height falls will occur this
  evening, modest height falls and the approach of a lead shortwave
  will be able to easily overcome a weak EML with storms all but
  guaranteed to form this afternoon.

* Mesoscale: A dryline is slowly mixing east early this afternoon
  and with the more significant synoptic forcing hanging back and
  fairly meridional flow aloft, think dryline progression will
  continue to be slow early this afternoon. Mid to upper 60s dewpts
  are present over the eastern half of the Panhandles and with the
  exception of the very western edge of the deep sfc moisture, these
  dewpts should not mix out much through the day. Unlike many severe
  weather days around here, this one won't require sunshine and
  strong daytime heating as forecast soundings indicate 76/68 will
  yield upwards of 3500 J/kg MLCAPE in the east. Even if
  temperatures rise to the mid 80s...mixing of dewpts into the low
  to mid 60s that would occur simultaneously would probably keep
  CAPE values in the same range as they would be with 76/68. These
  T/Td trends will be monitored closely though for tornado potential
  this afternoon as more limited mixing could actually somewhat
  counter-intuitively increase the tornado threat by keeping LCLs
  lower. In addition to expecting MLCAPE values to push 3500-4000
  J/kg, a good deal of 0-3km MLCAPE should be noted with values
  pushing 150 J/kg this afternoon. CAPE in the hail growth zone will
  be near or surpass 1000 J/kg as well, so thermodynamically this
  event is on point.  If that wasn't quite exciting (or scary)
  enough for you, kinematically this event may be better. After a
  period of veer-back-veer profiles early this afternoon (seen on
  the 18z KAMA special sounding), expected veering flow around h6
  will put the last piece of the puzzle in place to create uber-
  favorable shear profiles. These forecast profiles feature veering
  and mostly strengthening flow with height through the entire
  atmosphere and effective and 0-8km bulk shears of 60-70 kts.
  Initially weak low level shear/helicity will increase rapidly late
  this afternoon, especially in the eastern 2 tiers of Panhandle
  counties.

* Threats and Timing: Storms may struggle a bit intially due to the
  VBV profile and a bit of remaining CINH, but won't take long to
  get going in earnest and this is an "all-threats" kind of day,
  though fast storm motions could keep the flash flood threat on the
  lower side. The biggest concerns are tornadoes and large to giant
  hail given supercell storm mode and the aforementioned CAPE/shear
  combo. Some hail could get as big as softballs.  The tornado
  threat is pretty concerning late this afternoon/early evening as 0-
  1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast
  TX Panhandle and over 200 m2/s2 further north. Given this and
  expected discrete or quasi-discrete supercell storm mode, concern
  certainly exists for a strong tornado or two.  The best tornado
  threat will be 20Z-01Z in the eastern half of the combined
  Panhandles with the first round of storms, though another tornado
  threat cannot be ruled out in the far east with a possible second
  round later this evening. This second round of storms will be
  conditional on the first round, but the stronger dynamics as the
  main upr wave crosses should help make up for any lacking
  thermodynamics in the wake of the first round.

* Location: As has been mentioned, the eastern half of the
  Panhandles looks the best.  Right now it looks like the western
  edge of the severe threat will be bounded by a Canyon to Amarillo
  to Stinnett to Spearman to Liberal line.  None of these
  aforementioned locations are free from a severe threat though the
  tornado threat on the western edge is certainly lower than it is
  further east.  If a second round materializes, it should occur
  after 9 PM and be confined to areas east of a Clarendon to Pampa
  to Perryton line.

&&
Simpson

.PREV DISCUSSION... /Issued 1209 PM CDT Tue May 16 2017/

AVIATION...
For the 18z TAFs...
Thunderstorm development along and ahead of dryline early this
afternoon.  Dryline currently extends from a line from west of
Guymon to Boys Ranch to Hereford.  Thus, DHT not expected to be
impacted by thunder.  Threat for thunder should diminish at AMA
and GUY before 00z Wednesday.  Next issue will be strong west or
southwest winds following passage of Pacific cold front this
evening.  VFR conditions should prevail in post-frontal airmass
unless blowing dust causes visibility to lower.  Will monitor and
amend as necessary.

Cockrell

PREV DISCUSSION... /Issued 1116 AM CDT Tue May 16 2017/

UPDATE...
We are updating forecasts to accentuate severe and tornado
potential this afternoon and evening. Text products out soon.

Cockrell

PREV DISCUSSION... /Issued 315 AM CDT Tue May 16 2017/

DISCUSSION...
Closed off upper level low near Las Vegas, NV will open up as it
moves this way today and tonight. By late tonight this wave should
be moving through northwest Kansas. As this upper level feature
approaches the panhandles today, upper level diffluence will
increase, low level moisture will increase and the lower and mid
level shear will increase. A dryline is expected to be located north
south across the central panhandles by the time thunderstorms
develop this afternoon. Thunderstorms are then expected to move off
to the east and northeast through the late afternoon and early
evening. A Pacific cold front will sweep across the panhandles by
late this evening and this should touch off another round of
thunderstorms when it catches up to the dryline, but these are
expected to be east of our area. Some models want to start some
isolated thunderstorms by late morning across the central and
eastern panhandles. This seems possible given the likelihood of an
uncapped atmosphere by this time. Have gone ahead and added some
slight chance pops there. Some of the storms will likely become
severe today with large hail and damaging winds the main threats. A
tornado or two also can not be ruled out given the better shear
environment and the additional low level moisture.

Wednesday looks like a dry day as this system moves away from the
panhandles and a dry downsloping wind takes over.

Models do not quite agree on what may happen on Thursday as another
upper level low moves into the 4-corners region. As this low moves
into the 4-corners it will  help to increase directional shear and
upper level diffluence. At this point, it looks like the north and
eastern areas have the best chance of precipitation during the day
and then as a cold front moves south across the region Thursday
night and Friday all areas get a chance of precipitation.

The weekend looks dry at this point and then another chance of rain
may move into the region by Monday as another system moves southeast
toward the 4-corners region in a northwest flow aloft.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/3
Hazardous weather outlook, May 16, 11:23 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1123 AM CDT Tue May 16 2017

OKZ001>003-TXZ001>020-170430-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1123 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected, mainly across
the eastern half of the Panhandles. Severe weather is likely to
occur, with very large hail, damaging winds, and isolated
tornadoes into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Thursday, Friday and Monday. A
few storms during this time could become severe with large hail
and damaging winds the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and this
evening.

Cockrell

In the hours before

Special weather statement, May 16, 1:26 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
126 PM CDT TUE MAY 16 2017

TXZ003-004-161900-
Ochiltree TX-Hansford TX-
126 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN
OCHILTREE COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spearman, moving north-northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Perryton, Spearman, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3606 10103 3605 10134 3650 10127 3650 10064
TIME...MOT...LOC 1825Z 201DEG 36KT 3621 10121

Ward
Special weather statement, May 16, 1:52 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
152 PM CDT TUE MAY 16 2017

TXZ002-003-007-008-161915-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
152 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pringle, or 18 miles northwest of Borger, moving
northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3618 10108 3612 10109 3576 10151 3581 10175
      3637 10162
TIME...MOT...LOC 1851Z 205DEG 49KT 3589 10157

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:22 PM CDTSevere Thunderstorm WarningAMACimarron, Texas53 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningAMACimarron, Texas77 min
May 15, 8:53 PM CDTSevere Thunderstorm WarningAMATexas52 min
May 15, 9:12 PM CDTSpecial Weather StatementAMATexas33 min
May 15, 9:29 PM CDTSevere Thunderstorm WarningAMATexas61 min
May 15, 10:28 PM CDTSpecial Weather StatementAMABeaver32 min
May 16, 1:42 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
May 16, 2:44 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
May 16, 2:58 PM CDTTornado WarningAMABeaver47 min
May 16, 3:16 PM CDTTornado WarningAMABeaver, Texas44 min
May 16, 3:40 PM CDTTornado WarningAMABeaver20 min
May 16, 3:45 PM CDTSevere Thunderstorm WarningAMABeaver75 min
May 16, 5:02 PM CDTSevere Thunderstorm WarningAMABeaver, Texas32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.